Minnesota, 2011

High Wind in Minnesota, October 7, 2011

October 7, 2011 · NWS FGF · 9 events in 8 counties and zones

A strong early October low pressure system tracked north-northeast through the western high plains into southern Manitoba, with a tight surface pressure gradient to its east. As clearing spread into eastern North Dakota and portions of northwest Minnesota on the 7th, very strong wind gusts mixed down to the surface.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A strong early October low pressure system tracked north-northeast through the western high plains into southern Manitoba, with a tight surface pressure gradient to its east. As clearing spread into eastern North Dakota and portions of northwest Minnesota on the 7th, very strong wind gusts mixed down to the surface. Many stations experienced sustained winds around 40 mph or wind gusts greater than 58 mph. The highest wind gust was 71 mph, which was reported near Northwood, North Dakota and Euclid, Minnesota. The strong winds resulted in many downed trees, scattered power outages, and minor shingle damage to homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Oct 7, 1:55 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 7, 1:55 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
255 PM CDT FRI OCT 7 2011

.SHORT TERM...
WARM AND WINDY CONDITIONS REMAIN ACROSS THE NORTHERN PLAINS AS THE
DRY SLOT PUSHES UP INTO THE CENTRAL FA. MODELS HAVE BEEN HANDLING
THE CURRENT SCENARIO PRETTY WELL ALTHOUGH MAY BE A LITTLE TOO WET
STARTING OUT.

TONIGHT...CURRENT HEADLINES FOR WIND AND FIRE WEATHER REMAIN IN
EFFECT UNTIL 9 PM WITH THE EXCEPTION OF THE WIND ADVISORY IN THE
EAST WHICH GOES UNTIL 1 AM SAT. REALLY TOOK A WHILE BUT ARE
FINALLY SEEING SOME OF THE HIGHER GUSTS STARTING TO WORK INTO THE
SOUTHWEST FA. THE COOPERSTOWN AIRPORT THIS PAST HOUR HAD A WIND
GUST TO 50 MPH. HAVE SEEN OTHER NEAR 50 MPH GUSTS FROM KPIR TO
KMBG AND INTO SOUTH CENTRAL ND. PROBABLY WILL SEE A WINDOW INTO
LATE AFTERNOON OR EARLY EVENING WHERE THESE REALLY STRONG GUSTS
REMAIN POSSIBLE. THICKER CLOUDS ARE MOVING BACK INTO WESTERN
BENSON AND TOWNER COUNTY AND THESE SHOULD HOLD BACK THE REALLY
STRONG WIND GUSTS THERE...WHICH WAS PRETTY MUCH WHAT THE FORECAST
HAD GOING. THICKER CLOUDS HAVE BEEN SLOW TO MOVE OUT OF THE MN FA
BUT ARE FINALLY STARTING TO SHIFT EAST OF THE RED RIVER VALLEY.
WILL NOT ADJUST THE WIND HEADLINES AT THIS POINT BUT EVENING SHIFT
MAY BE ABLE TO DOWNGRADE THE WARNING A BIT EARLY OR REPLACE IT
WITH A WIND ADVISORY FOR A FEW HOURS BEFORE WINDS FINALLY DECREASE
ENOUGH FOR NO WIND HEADLINES AT ALL. MODELS CONTINUE TO SHOW SOME
PCPN POTENTIAL IN THE FAR EASTERN FA TONIGHT AND SINCE FORECAST
ALREADY HAD SOME LOW CHANCES THERE WILL LEAVE THEM ALONE. UP TO
NOW THERE HAS BEEN VERY LITTLE PCPN ANYWHERE.

SAT-MON...FLOW TURNS MORE WEST TO NORTHWEST ON SAT AND THE MORNING
CONTINUES TO LOOK DRY. SOME QUESTIONS DEVELOP BY THE AFTERNOON AS
THE MODELS BRING UP ANOTHER PIECE OF UPPER LEVEL ENERGY INTO
MAINLY THE SOUTHERN FA. WENT AHEAD AND MATCHED UP WITH NEIGHBORS
TO THE SOUTH AND ADDED SOME LOW PCPN CHANCES IN THE SOUTHEAST.
LINGERED THESE LOW CHANCES INTO SAT NIGHT AS WELL WITH THE
POTENTIAL FOR A SHARP CUTOFF TO NOTHING SOMEWHERE. PCPN CHANCES
LOOK TO INCREASE ON SUN AND SUN NIGHT AS A FAIRLY STRONG LOW LEVEL
JET CRANKS UP AGAIN. PRETTY GOOD 500MB WAVE AND LOW COME THRU AS
WELL. PCPN CHANCES LINGER INTO MON BUT SHOULD START TO DECREASE
LATE AS THE WAVE LIFTS NORTH.

.LONG TERM... /MON NIGHT THROUGH FRI/
THE LONG TERM LOOKS ACTIVE AS A SERIES OF WAVES MOVE THROUGH THE
AREA. MAIN FACTOR FOR FORECAST WILL BE TIMING OF INDIVIDUAL
SYSTEM...AS THERE ARE DIFFERENCES BETWEEN ECMWF AND GFS H500
HEIGHTS. MON NIGHT INTO TUESDAY LOOKS LIKE THE BEST CHANCE FOR A
BREAK IN CLOUDINESS/LIGHT RAIN BEFORE ANOTHER SYSTEM MOVES THROUGH
TUE NIGHT INTO WED. BEST CHANCE FOR PRECIP WITH TUE MORNING SYSTEM
WILL BE ACROSS THE NORTH AS THE H500 WAVE PULLS NORTH. BY LATE IN
THE PERIOD GFS SHOWING AN UPPER RIDGE BUILDING IN...THUS CHANCES FOR
PRECIP WILL DECREASE.

&&

.AVIATION...
AVIATION ISSUES WILL BE VERY HIGH WINDS SHIFTING FROM SOUTHERLY TO
SOUTHWESTERLY AND LOWER CIGS AND POSSIBLY RAIN ADVECTING INTO THE
DEVILS LAKE REGION THIS EVENING. STRONG LOW PRESSURE OVER SOUTHERN
SASK RESULTING IN A STRONG PRESSURE GRADIENT OVER THE VALLEY...AND
WINDS IN THE UPPER 20 MPH RANGE GUSTING TO 40 TO 45 MPH POSSIBLY BY
MID AFTERNOON. LOW WILL PULL NORTHEAST INTO CNTRL/NRN MB
OVERNIGHT...ALLOWING WINDS TO SUBSIDE SOME. LOW CIGS AND RAIN OVER
WRN ND MAY DRIFT EAST ENOUGH TO BRING SOME MVFR CIGS TO
DVL...DEPENDING ON TRACK OF SYSTEM. DID MENTION MVFR CIGS FOR DVL.
WINDS WILL SHIFT SW TOMORROW.

&&

.FIRE WEATHER...
FOR NORTH DAKOTA AND MINNESOTA...RED FLAG REMAINS AND WILL STAY IN
PLACE FOR ALL OF ERN ND AND NORTH CENTRAL MN UNTIL 02 UTC SAT.
THREAT REMAINS...HIGH WIND SPEEDS AND POSSIBILITY OF EXPLOSIVE
GROWTH OF ANY FIRE. HOWEVER...MINIMUM RH VALUES WILL NOT MEET RED
FLAG CRITERIA BUT THIS IS OVERRIDE BY WIND SPEEDS...DRY FUELS. OBS
HAVE SHOWED GUSTS OVER 40 MPH AT SOME LOCATIONS WITH COOPERSTOWN
AWOS REPORTING 58 MPH AT 19 UTC. THE THREAT FOR HIGHEST WIND SPEEDS
AND LOWEST RH REMAINS IN AN AREA FROM GRAND FORKS TO VALLEY CITY AS
A CLEARLY DEFINED DRY SLOT MOVES IN FROM CENTRAL NORTH DAKOTA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR NDZ007-008-
     014>016-024-026>030-038-039-049-052>054.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NDZ006.

MN...HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR MNZ001>005-007-
     008-013>015-029.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR MNZ001>009-
     013>017-022>024-027>032-040.

     WIND ADVISORY UNTIL 1 AM CDT SATURDAY FOR MNZ006-009-016-017-
     022>024-027-028-030>032-040.

&&

GODON/SPEICHER/ET
Hazardous weather outlook, Oct 7, 4:30 AM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
530 AM CDT FRI OCT 7 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
530 AM CDT FRI OCT 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A VIGOROUS LOW PRESSURE SYSTEM WILL MOVE ACROSS THE NORTHERN
PLAINS TODAY...RESULTING IN VERY STRONG SOUTHERLY WINDS. WINDS
APPROACHING 30 MPH AT TIMES EARLY THIS MORNING WILL INCREASE
DRAMATICALLY LATE THIS MORNING AND EARLY AFTERNOON ACROSS EASTERN
NORTH DAKOTA INTO PORTIONS OF NORTHWEST AND WEST CENTRAL MINNESOTA.
SUSTAINED WINDS NEAR 40 MPH WITH GUSTS AS HIGH AS 50 MPH ARE
EXPECTED FOR MUCH OF THE AFTERNOON AND EARLY EVENING. WAVES OF 3
TO 6 FEET MAY BE GENERATED IN THE DEVILS LAKE BASIN AND RESULT IN
ROADBED EROSION IN SUSCEPTIBLE AREAS INTO THIS EVENING. A HIGH
WIND WARNING IS IN EFFECT FOR THESE AREAS FROM 11 AM CDT UNTIL 9
PM CDT.

FARTHER EAST AND ACROSS TOWNER COUNTY...A WIND ADVISORY IS IN
EFFECT. WINDS WILL NOT BE QUITE AS STRONG...BUT STILL INCREASE TO
NEAR 30 MPH WITH GUSTS TO 45 MPH THIS AFTERNOON AND EVENING.

A RED FLAG WARNING FOR DANGEROUS FIRE WEATHER CONDITIONS IS IN
EFFECT FOR EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL
MINNESOTA UNTIL EARLY THIS EVENING. THE STRONG WINDS IN
COMBINATION WITH LOW RELATIVE HUMIDITY AND DRY VEGETATION WILL
CAUSE THE INCREASED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGERS

In the hours before

Local storm report, Oct 7, 1:12 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
212 PM CDT FRI OCT 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     NON-TSTM WND GST 2 SE COOPERSTOWN        47.42N 98.09W
10/07/2011  E57 MPH          GRIGGS             ND   AWOS

            FROM COOPERSTOWN AWOS -- KS32

&&

ET
Local storm report, Oct 7, 1:12 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
212 PM CDT FRI OCT 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     NON-TSTM WND GST 2 SE COOPERSTOWN        47.42N 98.09W
10/07/2011  E58 MPH          GRIGGS             ND   AWOS

            FROM COOPERSTOWN AWOS -- KS32

&&

ET

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, West Polk

When
October 7, 4:00 PM CST to 7:30 PM CST
Where
West Polk forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

High Wind, Kittson

When
October 7, 4:00 PM CST to 7:30 PM CST
Where
Kittson forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

High Wind, Roseau

When
October 7, 4:00 PM CST to 7:30 PM CST
Where
Roseau forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

High Wind, West Marshall

When
October 7, 4:00 PM CST to 7:30 PM CST
Where
West Marshall forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

High Wind, East Marshall

When
October 7, 4:00 PM CST to 7:30 PM CST
Where
East Marshall forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

High Wind, Pennington

When
October 7, 4:00 PM CST to 7:30 PM CST
Where
Pennington forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

High Wind, Red Lake

When
October 7, 4:00 PM CST to 7:30 PM CST
Where
Red Lake forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

High Wind, Norman

When
October 7, 4:00 PM CST to 7:30 PM CST
Where
Norman forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

High Wind, Red Lake

When
October 7, 4:00 PM CST to 7:30 PM CST
Where
Red Lake forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345159, 345160, 345161, 345162, 345163, 345164, 345165, 345166, 355762.